North Dakota, 2007

Extreme Cold in North Dakota, February 3, 2007

February 3, 2007 · NWS FGF · 18 events in 18 counties and zones

Cool surface high pressure settled into the western and central Dakotas, in the wake of a cold front. By the morning of February 3, temperatures ranged from -25F over southeast North Dakota to around -35F over northeast North Dakota.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Cool surface high pressure settled into the western and central Dakotas, in the wake of a cold front. By the morning of February 3, temperatures ranged from -25F over southeast North Dakota to around -35F over northeast North Dakota. Along with northwest wind speeds at 10 to 20 mph, wind chill temperatures dipped to -40F to -55F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 3, 4:30 AM CST, 17 minutes earlier.

Area forecast discussion, Feb 3, 4:30 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CST SAT FEB 3 2007

.SHORT TERM...
HIGH AMPLITUDE PATTERN FORECAST TO BREAK DOWN WITH TIME. HIGH
AMPLITUDE RIDGE OVER WESTERN NORTH AMERICA EXPECTED TO TRANSITION TO
A SPLIT FLOW. UPPER LOW OVER ONTARIO FORECAST TO SHIFT INTO EASTERN
CANADA BY MONDAY. IR LOOP SHOWING FEW CLOUDS OVER CENTRAL SK MOVING
SOUTH. CLOUDS MAY MOVE THROUGH THE AREA TODAY. OTHERWISE QUITE COLD.
ISSUED WIND CHILL WARNING FOR MOSTLY NORTH DAKOTA SIDE TODAY AND
THIS EVENING.

.LONG TERM...
UPPER LEVEL TROUGH NORTHEAST OF HAWAII FORECAST TO BREAK THROUGH
UPPER RIDGE IN THE WESTERN US AND OVER THE NORTHERN PLAINS TUE NIGHT
OR WED. WILL NOT ADD PRECIP AT THIS TIME. WILL SEE IF ADDITIONAL
MODEL RUNS CONTINUE THE SAME TREND. BUMPED TEMPS UP A TAD DURING
THIS PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL MIDNIGHT CST TONIGHT FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...WIND CHILL WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ001-004-007.

     WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ002-003-
     006-009-015>017-022>024-027>032-040.

     WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ005-008-
     013-014.

&&

HOPPES
Hazardous weather outlook, Feb 2, 6:38 AM CST, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CST FRI FEB 2 2007

MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-031245-
WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-WESTERN WALSH COUNTY-
638 AM CST FRI FEB 2 2007

...WIND CHILL ADVISORY IN EFFECT FOR NORTHEAST NORTH DAKOTA AND
THE NORTHERN RED RVIER VALLEY TODAY...

...DANGEROUS WIND CHILLS TO CONTINUE THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

BITTERLY COLD WIND CHILLS REACHING 30 BELOW TO 35 BELOW ZERO
WILL RETURN LATE THIS MORNING AND THIS AFTERNOON. THE AFFECTED
AREA IS MAINLY NORTH OF INTERSTATE 94 IN NORTH DAKOTA AND OVER
THE NORTHERN RED RIVER VALLEY OF MINNESOTA. NORTHWEST WINDS 15
TO 20 MPH WITH GUSTS CLOSE TO 30 MPH WILL COMBINE WITH FALLING
TEMPERATURES WELL BELOW ZERO AS ARCTIC AIR PLUNGES DEEPER INTO
THE REGION.

WIND CHILLS ARE EXPECTED TO FALL EVEN LOWER TONIGHT...POSSIBLY
TO BETWEEN 40 BELOW AND 45 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BITTER COLD WILL CONTINUE THROUGH THURSDAY. BY SUNDAY IT WILL
MODERATE SOME WITH LIGHTER WINDS SO WIND CHILLS WILL NOT BE AS
MUCH A PROBLEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ038-039-
049-052-053-031245-
NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
638 AM CST FRI FEB 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

BITTER COLD WIND CHILLS REACHING 30 BELOW TO 40 BELOW ARE LIKELY
THROUGHOUT THE AREA TONIGHT. THIS WILL DUE TO ANOTHER ARCTIC FRONT
MOVING SOUTH TODAY CAUSING INCREASING WINDS AND FALLING
TEMPERATURES INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BITTER COLD WILL CONTINUE THROUGH THURSDAY. BY SUNDAY IT WILL
MODERATE SOME WITH LIGHTER WINDS SO WIND CHILLS WILL NOT BE AS
MUCH A PROBLEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Towner

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Towner forecast zone
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cavalier

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Cavalier forecast zone
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pembina

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Pembina forecast zone
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Benson

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Benson forecast zone
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ramsey

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eastern Walsh

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Eastern Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Western Walsh

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Western Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grand Forks

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Grand Forks forecast zone
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Nelson

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eddy

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Eddy forecast zone
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Griggs

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Griggs forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Steele

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Traill

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Traill forecast zone
Reported by
Mesonet
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Barnes

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Barnes forecast zone
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cass

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Cass forecast zone
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ransom

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Ransom forecast zone
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Sargent

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Sargent forecast zone
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Richland

When
February 3, 4:47 AM CST to 11:51 AM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 16014, 16015, 16016, 16019, 16020, 16021, 16022, 16023, 16024, 16026, 16027, 16028, 16030, 16031, 16032, 16034, 16035, 16036.